Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 60, NWS Pittsburgh, PA

August 7, 2000Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2000, 7:58 AM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2000, 7:58 AM EDT (11:58 UTC)
Expired
Aug 7, 2000, 11:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 12.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
3.8
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 071157
FFWPBZ
PAC003-071500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 AM EDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 1100 AM EDT

* AT 750AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING
  IN THE SOUTH HILLS SECTION OF PITTSBURGH WHERE ROUTE 88 REMAINS
  CLOSED NEAR SAW MILL RUN AS WELL AS MIFFLIN ROAD.
  FLOODING ALSO CONTINUES IN THE HAYS AREA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:15 AM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 7, 3:15 AM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 AM EDT MON AUG 7 2000

WILL KEEP THIS SHORT. EXTENDED THE FFA IN THE SOUTH UNTIL 10AM.
THESE ARE THE AREAS THAT WERE HARDEST HIT EARLIER. LOOKS LIKE WE
COULD HAVE A BREAK AFTER THIS MORNING SO TRIED TO EMPHASIZE MORNING
HOURS IN THE ZONES TODAY. CONVECTIVE SIGNALS SHOWING STRONG ONCE
AGAIN TOMORROW AFT/NIGHT AHEAD OF COLD FRONT.

FCSTID = 22
PIT   85  67  86  66 /  60  20  40  40
HLG   85  67  86  66 /  60  20  40  40
MGW   86  70  88  70 /  60  30  40  40
ZZV   86  70  88  70 /  60  30  40  40
PHD   85  67  86  66 /  60  20  40  40
FKL   80  63  83  65 /  40  20  40  40
DUJ   80  63  83  65 /  40  20  40  40
LBE   85  67  86  66 /  60  20  40  40
BTP   80  63  83  65 /  40  20  40  40
IDI   80  63  83  65 /  40  20  40  40
ODM   83  66  86  67 /  60  30  30  40

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 AM EDT MONDAY FOR ZONE MDZ001.
OH...FLASH FLOOD WATCH UNTIL 1000 AM EDT MONDAY FOR ZONES
OHZ057>059...OHZ068>069.
PA...FLASH FLOOD WATCH UNTIL 1000 AM EDT MONDAY FOR ZONES
PAZ021...PAZ029>032.
RECREATIONAL BOATING COULD BE HAZARDOUS ADVISORY UNTIL 1100 AM EDT
MONDAY FOR ZONE PAZ021.
WV...FLASH FLOOD WATCH UNTIL 1000 AM EDT MONDAY FOR ZONES
WVZ003>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Aug 7, 4:26 AM EDT, 3 hours 32 minutes before
SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 AM EDT MON AUG 7 2000

MDZ001-OHZ049-050-057>059-068-069-PAZ021-029>032-WVZ002>004-012-
021>023-041-071525-
ALLEGHENY PA-BELMONT OH-BROOKE WV-FAYETTE PA-GARRETT MD-GREENE PA-
GUERNSEY OH-HARRISON OH-JEFFERSON OH-MARION WV-MARSHALL WV-
MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-
TUCKER WV-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
430 AM EDT MON AUG 7 2000

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY FOR PORTIONS OF THE
   AREA...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY FOR MOST OF
SOUTHWESTERN PENNSYLVANIA...MAINLY THE SOUTHERN HALF OF EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA INCLUDING THE PANHANDLE AND GARRETT
COUNTY MARYLAND.

THE BEST CHANCE FOR THIS ACTIVITY TO ERUPT WILL BE MAINLY DURING
THE MORNING HOURS. HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT
CANNOT BE RULED OUT FOR THE AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:03 PM EDTSevere Thunderstorm WarningPBZWashington42 min
Aug 6, 10:05 PM EDTSevere Thunderstorm WarningPBZArmstrong55 min
Aug 6, 10:11 PM EDTSevere Thunderstorm WarningPBZAllegheny64 min
Aug 6, 10:28 PM EDTFlash Flood WarningPBZAllegheny4 hr
Aug 6, 10:37 PM EDTSevere Thunderstorm WarningPBZWestmoreland53 min
Aug 6, 10:39 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZBeaver66 min
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZLawrence66 min
Aug 7, 12:16 AM EDTSevere Thunderstorm WarningPBZMercer59 min
Aug 7, 12:36 AM EDTSevere Thunderstorm WarningPBZAllegheny, Butler54 min
Aug 7, 1:27 AM EDTFlash Flood WarningPBZAllegheny, Westmoreland4 hr
Aug 7, 1:30 AM EDTFlash Flood WarningPBZWashington4 hr
Aug 7, 5:09 AM EDTFlash Flood WarningPBZAllegheny, Washington, Westmoreland3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.